Showing posts with label neuropathy. Show all posts
Showing posts with label neuropathy. Show all posts

Friday, January 30, 2015

Burning Feet/Scan Results/Treatment #30 TDM-1 #13


January 12, 2015/Scan January 29th
Though I didn’t want to, for fear my dosage of TDM1 would be reduced, I told the P.A. about my ever increasing neuropathy (nerve damage). My fingers and toes have had prickly sensations ever since I was treated with Taxotere. Over time the pins and needles have become part of my daily life. Sometimes I am highly aware of it; sometimes I am not. Recently though, my toes have started to feel like I scorched them with boiling water. During the day, the burning is there, but I can tolerate it. At night, though, when I slip into bed--WOW--the throbbing and burning set my toes on fire! The burning is lessened by morning, but my feet feel swollen making it painful to walk.

The P.A. told me there is no good treatment for neuropathy caused by chemotherapy treatments. I read about neuropathy before my appointment and learned the best treatment is dose reduction or stopping the drug altogether. Since TDM1 is giving me more time for life, I fear having to stop it. We decided to go ahead with a full-dose infusion for this treatment. By the next appointment, my scans on January 29th will be read, and if there is no progression, I will continue on TDM1 but at a reduced dose.

I had no idea the kind of pain I would experience by keeping TDM1 at full-dose. When I awakened the day after my infusion my feet were ablaze. The burning sensation started at the top of my foot, went over my toes and stopped at the ball of my foot. My feet felt swollen; each step was difficult and slow. By Wednesday, I called the nurse in Chapel Hill and told her what I was experiencing. The drug Gabapentin 100mg 3 x a day was prescribed. I started it the next day. This drug doesn’t provide pain relief for all patients. I worried I was one of the unlucky ones because each day the only relief I found was from an ice pack. Again, I called the nurse who asked me to increase the dosage to 300 mg 3 x a day. By the third week of pain, I am finally feeling relief. Not complete relief, but at least I can go to bed at night without ice packs.

Along with the Gabapentin, a prescription for Voltaren Gel was sent to my pharmacist. After one week of a game of ping pong--my insurance company would not approve it since it was an arthritis medication and only had limited success with neuropathy--I decided to pay the $59.00 hoping this gel could add some relief. With Gabapentin in my body for a few days at the higher dose, I can’t say for sure the gel helped. It sure didn’t make things worse.

My appointment this Monday will be a happy one. I had scans yesterday at 10:00 a.m. At 5:30 p.m., my youngest was enjoying her jazz class. I pulled out a book and began to read. My phone buzzed, I looked down and, since I didn't recognize the number, I sent the call straight to voice mail. A minute later, I called my voice mail, and I heard the greatest news. "Your scans look great. We will see you on Monday.” That means my disease is still not detectable by CAT scan--no evidence active of disease! I get to continue receiving TDM1. My dose will be reduced which does scare me a little, but hopefully it will continue allowing me to dance the “happy dance”.   

Wednesday, September 10, 2014

Update/Treatment #23 and #24

Treatment #24

On August 18th (just over 3 weeks ago), I had my #23 treatment. Since I have been doing well and had such a fantastic recent scan, my doctor decided I could skip seeing her and go directly to infusion.

That is exactly what I did.

Soon after I was seated in the treatment center, a nurse accessed my port drawing from it enough blood to fill a few vials. Those were sent to the lab for analysis. Thirty minutes later, I had the results. My red blood cell and white blood cell counts were normal. My platelets were a little low, but acceptable. TDM-1 can be tough on platelets (those are necessary for the blood to clot). If my platelets were to become very low I would notice that I bruise easily, and my gums would bleed as I brushed my teeth. Let’s hope that never happens.

Treatment #25

On Monday, September 8th, I completed treatment #25. It was a very long affair beginning with a hematology appointment. After my port was accessed, blood drawn and sent for analysis, I walked to the department next door where I waited to see the doctor.

When the knock on the door of the exam room finally came, I wasn’t surprised that it wasn’t my doctor who entered. In the past, I always felt annoyed that a PA would enter when I was expecting my doctor. After all, my appointment was scheduled with the doctor, so shouldn’t I be seeing her? Then I would think "it must be good that I don’t need to see the doctor".  On the other hand, how do I build a relationship with my doctor if she sends someone else to see me? Today though, it didn’t bother me. This PA seems to genuinely care about me -- more so than my doctor seems too. I will gladly see her anytime.

I reported to the PA a new symptom that I have been having over the past three weeks. It began with a pain behind my left ear. It was short-lived and would come and go over a few days. Then the momentary pain would present above my ear.  A few days later, I began to feel a prickly sensation.  It would begin at the back of my head and end at my left temple. This sensation could be felt at different times throughout the day. I really noticed it when I went to bed and upon rising in the morning. Now, this sensation can be felt on the right side of my head as well though not as often and not as noticeable. Weirdly, at times, I feel as if I am wearing a hat when no hat is there.

Of course a cancer patient immediately thinks “oh no, tell me the cancer is NOT in my brain”.  I tried to suppress that thought by thinking about other causes. Maybe my scalp tingling is a result of my back or neck pain. That pain could be sending messages to my scalp in what is called referred pain. My back has been a source of mild on and off pain for years. Or could it be a strange neuropathy involving my head from the TDM-1 (Kadcyla)? I do have neuropathy in my fingers and toes from this drug leaving those nerves hyper-sensitive. As I type right now, little prickly electric-type sensations are present in each finger. Tingling of the head is not listed as a side-effect, though. In the past, I have had this tingling sensation on my scalp when my GI system was wacky. TDM-1 is gentler than Taxotere on the GI tract, but it still causes problems. Perhaps it is my sinuses. I do feel a pressure sensation between my left eye and nose. Have any of you, dear readers, had this type of sensation before?

After I described this new symptom to my P.A., she had no answer as to its possible cause. She told me that brain metastases do happen more often with my breast cancer type. Typically HER 2 positive disease of the brain presents as one mass rather than several. Most often, she continued, you would notice that your speech and balance are affected. Since I was not having those issues, she felt like we should give this more time and see if it resolves. In the meantime, she would let Dr. R. know. If I noticed a worsening then I should call so a brain scan could be ordered.

Brain scan . . . yikes! I had one at the beginning of this tumultuous life that I now lead. It was clean.

Finally to the infusion center I went where I endured more waiting while my drug was warmed and mixed in the pharmacy. At the end of all this waiting, I saw my chemo-nurse walking toward me with the clear bag of fluid that I am so grateful to receive. Thanks Roche/Genentech Pharmaceuticals!